Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Jacksonville, FL

May 30, 2002Coffee County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 30, 2002, 9:32 PM EDT for Coffee County, Jeff Davis County, Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2002, 9:32 PM EDT (01:32 UTC)
Expired
May 30, 2002, 10:15 PM EDT
In force
43 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Coffee County, GA, Jeff Davis County, GA

What was reported inside it

TimeReportWhereRemark
May 30, 10:00 PM EDTThunderstorm WindCountywide, GAPower lines blown down.
May 30, 10:10 PM EDTThunderstorm WindCountywide, GALarge trees reported down by regional power utility.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS52 KJAX 310132
SVRJAX
GAC069-161-310215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 PM EDT THU MAY 30 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY...
  JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1015 PM EDT

* AT 930 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES WEST OF                
  SNIPESVILLE...  OR ABOUT 11 MILES NORTHEAST OF BROXTON... NEARLY 
  STATIONARY MOVEMENT.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1015 PM EDT...
  SNIPESVILLE AND DENTON...
  WEST GREEN...
  BROXTON AND DOUGLAS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. $$

LAT...LON 3155 8305 3146 8274 3195 8245 3191 8270

$$
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:36 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 7:36 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
736 PM EDT THU MAY 30 2002

GOOD AMOUNT OF THUNDERSTORMS ACTIVITY THIS EVENING... MAINLY ALONG
I-75. NUMEROUS REPORTS OF LARGE HAIL AND HEAVY DOWNPOURS. CURRENTLY
THE STRONGEST CELL ON RADAR IS IN ECHOLS COUNTY GEORGIA.

SATELLITE INDICATES TOPS ARE WARMING ACROSS NORTH FL AND S GA AND
LIGHTNING ACTIVITY IS ALSO BECOMING MORE DIFFUSE.

WILL UPDATE ZONES TO CLEAN UP EVENING THUNDERSTORM WORDING...
OTHERWISE NO OTHER CHANCES. WITH PLENTY OF LOW TO MID LEVEL MOISTURE
AND A WEAK UPPER LEVEL DIVERGENCE FLOW... EXPECT STRONG EVENING
THUNDERSTORMS AGAIN OVER INLAND SECTIONS TOMORROW.

.JAX...
.GA...NONE.
.FL...NONE.

JOHNSON/HESS

In the hours before

Local storm report, May 30, 5:50 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
550 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    LAWTEY                    FL   1.75 INCH HAIL
05/30/02   BRADFORD                       REPORTED BY LAW
                                          ENFORCEMENT VIA EMA

0430 PM    LAWTEY                    FL   WIND DAMAGE
05/30/02   BRADFORD                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN

0515 PM    GAINESVILLE               FL   1.00 INCH HAIL
05/30/02   ALACHUA                       0444 PM    WILCOX                    FL   WIND DAMAGE
05/30/02   GILCHRIST                      LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN

CAMP
Local storm report, May 30, 5:50 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
550 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    LAWTEY                    FL   1.75 INCH HAIL
05/30/02   BRADFORD                       REPORTED BY LAW
                                          ENFORCEMENT VIA EMA

0430 PM    LAWTEY                    FL   WIND DAMAGE
05/30/02   BRADFORD                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN

0515 PM    GAINESVILLE               FL   1.00 INCH HAIL
05/30/02   ALACHUA                        REPORTED BY BROADCAST MEDIA

0444 PM    WILCOX                    FL   WIND DAMAGE
05/30/02   GILCHRIST                      LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN

CAMP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:34 PM EDTSevere Thunderstorm WarningJAXCharlton41 min
May 31, 4:46 PM EDTSevere Thunderstorm WarningJAXBrantley, Charlton59 min
May 31, 6:10 PM EDTSevere Thunderstorm WarningJAXWayne65 min
May 31, 6:12 PM EDTSevere Thunderstorm WarningJAXAtkinson, Clinch48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.